Endgames Case Report

An unconscious patient

BMJ 2011; 343 doi: http://dx.doi.org/10.1136/bmj.d7266 (Published 18 November 2011) Cite this as: BMJ 2011;343:d7266
  1. Candice Clarke, core medical trainee,
  2. Elaine Hui, specialist registrar,
  3. Nick Oliver, consultant physician and honorary senior lecturer,
  4. Katie Wynne, senior lecturer and honorary consultant physician
  1. 1Imperial College Healthcare NHS Trust, Hammersmith Hospital, London W12 0NN, UK
  1. Correspondence to: K Wynne k.wynne{at}imperial.ac.uk

A 52 year old woman was found collapsed and unresponsive by her relatives. She was taken by ambulance to the accident and emergency department. On arrival her relatives reported that she was last seen the day before admission, and that she had epilepsy, mild learning difficulties, and type 2 diabetes. Her general practitioner had recently started her on insulin detemir 10 units once daily because of poor glycaemic control. She also took gliclazide 120 mg once daily, metformin 1 g twice daily, pioglitazone 45 mg once daily, phenytoin 100 mg three times daily, and rosuvastatin 20 mg at night. She lived alone in a flat and was independent in all activities of daily living. She had never been admitted to hospital for a complication related to diabetes or epilepsy.

On arrival, her temperature was 32.2°C, blood pressure was 60/30 mm Hg, pulse was 97 beats/min, and her Glasgow coma score was 4/15. Her capillary glucose was beyond the upper limit of the meter and her urinary ketones were negative. Arterial blood gas analysis showed pH 6.85, partial pressure of oxygen 14.2 kPa, partial pressure of carbon dioxide 10.2 kPa, and a base excess of −20.5 mmol/L. Blood tests showed glucose more than 40 mmol/L, lactate 5.1 mmol/L, potassium 2.9 mmol/L, and bicarbonate 8.9 mmol/L. The table shows the patient’s blood test result before her cardiac arrest with reference ranges.

View this table:

Results of blood tests taken before the patient’s cardiac arrest

While in the accident and emergency department, she had a tonic-clonic seizure, followed by an asystolic cardiac arrest. She regained circulation after two cycles of cardiopulmonary resuscitation. She was intubated and transferred to the intensive care unit. On examination she had bibasal chest crepitations. Her cardiovascular and abdominal examinations were normal. A neurological examination was limited because she was sedated, …

Sign in

Subscribe